Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 111, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 2004, 8:50 PM CDT for Randall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 8:50 PM CDT (01:50 UTC)
- Expired
- Jun 16, 2004, 9:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Randall County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 16, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
821 WUUS54 KAMA 170150 SVRAMA TXC381-170245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 849 PM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDALL COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 945 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES SOUTH OF UMBARGER...OR ABOUT 13 MILES SOUTHWEST OF CANYON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... CANYON...UMBARGER...LAKE TANGLEWOOD...AND SOUTHERN AMARILLO. DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3498 10217 3475 10209 3484 10165 3515 10182 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:53 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 16, 3:53 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 353 PM CDT WED JUN 16 2004 .DISCUSSION... DRYLINE REMAINS WEST NEAR THE MOUNTAINS TODAY...WITH STORMS FIRING ALONG IT. IN ADDITION...AN OUTFLOW BOUNDARY IS LOCATED ALONG THE OKLAHOMA/KANSAS BORDER. ALTHOUGH THE 500MB FLOW IS NOT ESPECIALLY STRONG (IT IS STRONGEST THOUGH IN NORTHERN ZONES)...THERE IS A GOOD DEAL OF INSTABILITY TO BE REALIZED. COUPLED WITH BACKED SURFACE WINDS THAT ARE ENHANCING LOW LEVEL TURNING...STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE COLD FRONT THAT HAS BEEN DROPPING SOUTH SLOWLY WILL LIKELY SPEED UP WITH TONIGHTS CONVECTION...MAKING IT INTO THE NORTHERN ZONES BY TOMORROW MORNING. BUT PRESSURE FALLS OVER SOUTHEAST COLORADO TOMORROW WILL HELP BACK THE WINDS IN THE AFTERNOON (CANT WAIT TO FIND OUT WHAT THE CADIII DAY 2 SCENARIO IS)...AND DRIVE THE FRONT NORTH BEFORE IT SAGS BACK SOUTH OVERNIGHT THURSDAY. A SHORTWAVE BY EVENING...AND CONVERGENCE ALONG THE FRONT ON FRIDAY WORRIED ME A LITTLE...SO RAISED POPS FOR FRIDAY TO 20S. IN THE LONGER RANGE...HAVE LITTLE FAITH IN THE MODELS...SO MADE MINIMAL CHANGES TO THE GOING FORECAST. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 65 90 65 91 / 40 20 20 20 BEAVER 64 87 62 88 / 30 30 30 30 BOISE CITY 56 84 57 86 / 40 30 30 30 BORGER 65 88 65 90 / 30 30 30 20 BOYS RANCH 62 89 64 90 / 40 20 20 20 CANYON 65 91 65 91 / 40 20 20 20 CLARENDON 67 91 68 93 / 30 30 30 20 DALHART 58 85 60 88 / 40 20 30 30 GUYMON 62 85 61 87 / 40 30 30 30 HEREFORD 65 91 63 91 / 40 20 20 20 LIPSCOMB 66 88 62 90 / 30 30 30 30 PAMPA 65 90 66 91 / 30 30 30 20 SHAMROCK 69 92 69 94 / 30 30 30 20 WELLINGTON 70 92 70 95 / 30 30 30 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && KRAMAR
Hazardous weather outlook, Jun 16, 1:00 PM CDT, 7 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED JUN 16 2004 OKZ001>003-TXZ001>020-170500- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AS A DRYLINE CREATES INSTABILITY ACROSS THE PANHANDLES. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER... TORNADOES WILL BE POSSIBLE IN THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE WHERE WIND SHEAR AND INSTABILITY WILL BE MAXIMIZED. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES DUE TO BREEZY CONDITIONS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND FRIDAY. SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT ON THURSDAY AND AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT. THEN SPOTTER ACTIVATION WILL AGAIN BE POSSIBLE THURSDAY AND FRIDAY. GOEHRING
In the hours before
Special weather statement, Jun 16, 6:48 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 648 PM CDT WED JUN 16 2004 TXZ001-006-011-016-170100- DALLAM-DEAF SMITH-HARTLEY-OLDHAM- 648 PM CDT WED JUN 16 2004 ...STRONG THUNDERSTORMS OVER THE WESTERN TEXAS PANHANDLE... SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN PLAINS OF NEW MEXICO AND MOVED EAST ACROSS THE NEW MEXICO-TEXAS STATE LINE INTO THE EXTREME WESTERN TEXAS PANHANDLE. ONE STRONG THUNDERSTORM WAS LOCATED IN NORTHWEST DALLAM COUNTY ABOUT 10 MILES SOUTH OF TEXLINE...ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 8 MILES NORTHWEST OF ROMERO IN HARTLEY COUNTY...AND ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 8 MILES WEST OF BOOTLEG IN DEAF SMITH COUNTY. THESE STORMS WILL MOVE NORTHEAST AT ABOUT 15 TO 20 MPH. LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR AS WELL AS GUSTY WINDS TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED FROM THESE THUNDERSTORMS. SCHNEIDER
Local storm report, Jun 16, 7:28 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL TEXLINE 36.38N 103.02W
06/16/2004 1.00 INCH DALLAM TX PUBLIC
SIZE BETWEEN QUARTER AND GOLFBALL ALSO REPORTED 60 MPH
WIND
&&
RDSpecial weather statement, Jun 16, 7:36 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 736 PM CDT WED JUN 16 2004 OKZ002-170200- TEXAS- 736 PM CDT WED JUN 16 2004 ...STRONG THUNDERSTORMS OVER TEXAS COUNTY IN THE CENTRAL OKLAHOMA PANHANDLE... A LINE OF STRONG THUNDERSTORMS HAVE MOVED INTO THE WESTERN SECTIONS OF TEXAS COUNTY IN THE CENTRAL OKLAHOMA PANHANDLE. THE LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR HOUGH TO NEAR GRIGGS. THE STORMS WILL MOVE SOUTHEAST AT ABOUT 25 TO 30 MPH. LOCALLY HEAVY RAINFALL RATES NEAR ONE AND A HALF INCH PER HOUR AS WELL AS GUSTY WINDS TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND ONE HALF INCH DIAMETER HAIL MAY BE EXPECTED FROM THE THUNDERSTORMS. SCHNEIDER
Local storm report, Jun 16, 8:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND GST 27 WNW HEREFORD 34.97N 102.84W
06/16/2004 65 MPH DEAF SMITH TX TRAINED SPOTTER
KVII TV SCHOOL SITE
&&
RDLocal storm report, Jun 16, 8:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 1 N DALHART 36.08N 102.51W
06/16/2004 0.75 INCH DALLAM TX TRAINED SPOTTER
&&
RDSpecial weather statement, Jun 16, 8:39 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 839 PM CDT WED JUN 16 2004 TXZ012-017-170230- POTTER-RANDALL- 839 PM CDT WED JUN 16 2004 ...STRONG THUNDERSTORMS WILL MOVE INTO RANDALL AND POTTER COUNTIES IN THE CENTRAL OKLAHOMA PANHANDLE... STRONG THUNDERSTORMS...WITH A HISTORY OF PRODUCING SMALL HAIL...AND UP TO 60 MPH WINDS...WILL MOVE INTO SOUTHWESTERN PORTIONS OF RANDALL COUNTY...BY 9 PM. THIS LINE OF THUNDERSTORMS HAS WEAKENED DURING THE PAST FIFTEEN MINUTES...BUT DID PRODUCE A 60 MPH WIND GUST IN WESTERN DEAF SMITH COUNTY. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL...AS WELL AS WIND GUSTS TO 40 MPH. SOME ROTATION HAS BEEN NOTED WITH THESE THUNDERSTORMS...BUT TRAINED SPOTTERS HAVE NOT REPORTED ANY ROTATION AT THE THUNDERSTORM CLOUD BASE. THESE THUNDERSTORMS WILL AFFECT AREAS BETWEEN UMBARGER...CANYON... AND PALO DURO STATE PARK...THROUGH 9:30 PM. FOX
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:41 PM CDT | Tornado Warning | AMA | Dallam | 64 min |
| Jun 16, 7:49 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 56 min |
| Jun 16, 7:51 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 84 min |
| Jun 16, 8:05 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 85 min |
| Jun 16, 8:49 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 26 min |
| Jun 16, 9:17 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 58 min |
| Jun 16, 9:24 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 96 min |
| Jun 16, 9:52 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 53 min |
| Jun 16, 10:00 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 60 min |
| Jun 16, 10:41 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 64 min |
| Jun 17, 4:13 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 47 min |
| Jun 17, 4:27 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 48 min |
| Jun 17, 4:57 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 63 min |
| Jun 17, 5:15 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 45 min |
| Jun 17, 5:20 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 55 min |
| Jun 17, 5:44 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 46 min |
| Jun 17, 5:52 PM CDT | Severe Thunderstorm Warning | AMA | Sherman | 53 min |
| Jun 17, 5:52 PM CDT | Tornado Warning | AMA | Hutchinson | 38 min |
| Jun 17, 6:22 PM CDT | Flash Flood Warning | AMA | Hutchinson | 83 min |
| Jun 17, 6:31 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 59 min |
| Jun 17, 6:32 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 58 min |
| Jun 17, 6:36 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 54 min |
| Jun 17, 6:40 PM CDT | Tornado Warning | AMA | Hutchinson | 50 min |
| Jun 17, 6:58 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.